[Skip to Content]
[Skip to Content Landing]
Article
January 26, 1976

Chlorpropamide-lnduced Granulomas: A Probable Hypersensitivity Reaction in Liver and Bone Marrow

Author Affiliations

From the Department of Medicine, Division of Gastroenterology (Drs. Rigberg and Espiritu), and the Department of Pathology and Laboratory Medicine (Dr. Robinson), Mt. Sinai Medical Center of Miami Beach, and the University of Miami School of Medicine, Miami, Fla.

JAMA. 1976;235(4):409-410. doi:10.1001/jama.1976.03260300035028
Abstract

Anicteric hepatitis, associated with fever and exfoliative dermatitis, developed in a diabetic patient two weeks after intake of a long-acting sulfonylurea, chlorpropamide (Diabinese). Granulomas showing heavy infiltration with eosinophils were found in the liver and bone marrow. These were interpreted as manifestations of an allergic reaction. The clinical signs, abnormal laboratory findings, and hepatic lesions subsided spontaneously on withdrawal of the drug. Bone marrow changes, however, persisted seven months after cessation of the drug. To our knowledge, this is the first report of a patient with liver and bone marrow inflammation characterized by granulomas with eosinophilic infiltration following intake of chlorpropamide.

(JAMA 235:409-410, 1976)

×